Antidepressant Drug Toxicity in Dogs
Overview of Canine Antidepressant Drug Toxicity
Increased recognition of human depression and advances in human medical therapy for depression has increased the amount of humans using antidepressant medications. Because of this, pets are also getting help from the same prescription medication for a variety of animal behavioral problems. Due to the availability of these drugs and potential for exposure, accidental animal toxicities have increased.
According to the ASPCA Animal Poison Control Center (APCC), last year they managed hundreds of such cases. APCC experts have noted the following medications to be potentially harmful:
- Tricyclic Antidepressants, which are commonly used to treat depression, schizophrenia, obsessive compulsive and other disorders in humans. More than 67 percent of antidepressant cases received by APCC involved these medications.
- Selective Serotonin Reuptake Inhibitors, which are typically used to treat anxiety, depression and other disorders in humans, as well as aggression and anxiety in dogs and urine spraying in cats.
- Monoamine Oxidase Inhibitors (MAOIs), commonly used for the treatment of depression, anxiety and phobias in humans, and cognitive dysfunction and adrenal gland disorders in companion canines.
What to Watch For
Signs of antidepressant drug toxicity in dogs may vary depending on the amount ingested, time since ingestion, size/weight of your dog, and type of medication ingested. Symptoms of intoxication may include any or all of the following:
- Lethargy or stupor progressing to coma
- Increased or decreased heart rate
Dogs may act as if they are intoxicated. These signs develop within 30 minutes to 12 hours after ingestion depending on the type and amount ingested.
Diagnosis of Antidepressant Drug Toxicity in Dogs
There are no specific tests to diagnose ingestion or overdose of antidepressant medications. Diagnostic tests may be recommended to help eliminate other causes of your pets symptoms and to determine detrimental effects of the medication. Recommendations may include:
- Complete medical history and physical examination
- Ethylene glycol test should be performed as soon after ingestion as possible
- Blood gas analysis to evaluate for the presence of severe acidosis
- Serum biochemistry tests to evaluate for electrolyte disturbances
Treatment of Antidepressant Drug Toxicity in Dogs
Treatment for antidepressant toxicosis includes one or more of the following:
- Induction of vomiting by oral administration of hydrogen peroxide if possible before transport of the pet to the veterinary hospital. This should only be done if the pet is alert. Pets that are very lethargic or comatose have a high risk of aspiration.
- Hospitalization of the dog usually may be necessary depending on the severity of the toxicosis.
- Induction of vomiting (if not successful before arrival) and gastric lavage (pumping of the stomach) to remove the poison before it can be broken down to its toxic end-products.
- Administration of activated charcoal to bind drug within the digestive tract.
- Intravenous fluid administration to correct dehydration
- Other symptomatic therapy may be indicated such as sedative mediations to help counteract some symptoms of toxicity.
Remove your dog from the source of toxicity. Call your veterinarian immediately if you suspect your dog to have consumed un-prescribed doses of antidepressant medications. Your veterinarian may recommend you induce vomiting in your pet by oral administration of hydrogen peroxide. Transport your pet to your veterinarian as per their recommendations.
Never give human medications to your dog without consulting your veterinarian. Keep all medications out of the reach of pets.
Use prescription medications only as directed.
Most important: Do not allow your pet to roam unsupervised. Pets that are allowed to roam unsupervised are more likely to encounter all sorts of drugs or toxins. In most cases of roaming dogs, owners are not aware of what they could have ingested and deal with a sick pet that may have a life threatening toxicity.